Texas, 2010

Damaging Winds in Texas, March 20, 2010

March 20, 2010 · NWS FWD · 2 events in 1 county or zone

A line of strong to severe thunderstorms moved through the extreme southern portions of the FWD County Warning Area, and a few reports of significant wind damage were reported in the Lampasas area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of strong to severe thunderstorms moved through the extreme southern portions of the FWD County Warning Area, and a few reports of significant wind damage were reported in the Lampasas area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 20, 2:32 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 20, 2:32 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
332 AM CDT SAT MAR 20 2010

.DISCUSSION...

FIRST WE/VE ADDED TARRANT...DALLAS...ROCKWAL...KAUFMAN AND VA
ZANDT COUNTIES TO THE EXISTING WSW.

IT IS A VERY COMPLICATED FORECAST FOR THE NEXT 30 HOURS DUE THE
WINTER WEATHER INVADING THE NORTHERN CWA. A VERY INTENSE WINTER
CYCLONE IS IN THE MAKING FOR THE CENTRAL AND SOUTHERN PLAINS...
STANDARDIZED 500 MB ANOMALIES ARE RUNNING UP TO MINUS 4.0 AS THE
UPPER LOW TRACKS EAST OF I-35 AND INTO LOUISIANA SATURDAY NIGHT
INTO SUNDAY MORNING.

A STRONG COLD FRONT WAS ALONG A BONHAM TO GOLDTHWAITE LINE AT 3AM AND
MOVING ABOUT 16 KNOTS SOUTHEAST. IT SHOULD CLEAR PALESTINE AND
CENTERVILLE AROUND 9AM. COLD AIR IS FILTERING IN BEHIND THE FRONT
AND WILL SEND TEMPERATURES DOWN TO NEAR FREEZING OVER THE
NORTHWEST COUNTIES BY MID AFTERNOON. FORECAST SOUNDINGS NORTH OF
I-30 ARE ALL FAVORABLE FOR DENDRITE PRODUCTION DOWN TO I-30
TONIGHT. MODELS OVER THE LAST SEVERAL RUNS CONTINUE TO INDICATE A
STRONG TROWEL SIGNATURE OVER OKLAHOMA THAT NOSES DOWN INTO NORTH
TEXAS SATURDAY NIGHT THROUGH EARLY AFTERNOON SUNDAY. THE MOST
LIKELY AREAS TO BE AFFECTED BY THIS FEATURE WILL BE NORTH OF A
DENTON TO EMORY LINE WITH FANNIN AND LAMAR COUNTIES IN THE
CROSSHAIRS FOR 3 PLUS INCHES OF SNOWFALL. FOR THIS REASONING
WE/VE ADDED SOME COUNTIES TO WSW...INCLUDING THE METROPLEX WHERE
NORTHERN DALLAS COUNTY COULD SEE ONE INCH. WOULD EXPECT THE
SNOWFALL TO AFFECT I-35...DENTON AND NORTHWARD...THIS EVENING AND
OVERNIGHT. TRAVEL INTO OKLAHOMA WILL BE DIFF CULT AND TREACHEROUS.
A STRONG PRESSURE GRADIENT WILL RESULT IN NORTHWEST WINDS OF 20 TO
30 MPH WITH GUST TO 40 MPH LATER THIS AFTERNOON AND AGAIN ON
SUNDAY. A WIND ADVISORY FOR ALL BUT THE FAR EASTERN COUNTIES WILL
BE IN EFFECT THIS AFTERNOON. ANOTHER FREEZE WILL OCCUR OVER THE
NORTHWEST HALF SUNDAY MORNING...AND OVER THE NORTHWEST CWA AND
NORTH OF I-30 MONDAY MORNING.

THE UPPER LOW WILL PULL AWAY FROM NORTH TEXAS ON MONDAY WITH
TEMPERATURES REBOUNDING THROUGH WEDNESDAY. OUR NEXT SYSTEM WILL
ARRIVE MIDWEEK WITH SHOWERS AND THUNDERSTORMS EXPECTED WEDNESDAY
NIGHT AND THURSDAY. FRIDAY SHOULD BE DRY AND SEASONAL.    75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  41  32  45  35  65 / 100  40  20   5   0
WACO, TX              43  32  54  34  68 /  90   5  10   5   0
PARIS, TX             51  32  37  31  57 / 100  80  70   5   0
DENTON, TX            40  32  44  32  65 / 100  50  20   5   0
MCKINNEY, TX          44  32  43  32  63 / 100  60  40   5   0
DALLAS, TX            42  32  45  35  65 / 100  40  20   5   0
TERRELL, TX           47  32  44  34  63 / 100  40  30   5   0
CORSICANA, TX         49  33  48  34  66 / 100  10  10   5   0
TEMPLE, TX            44  33  57  34  71 /  80   5  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR TXZ091-092-100>103-115>119-129>134-141>146-156>161-174-175.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 PM CDT
SUNDAY FOR TXZ094-095-105>107-120>123.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 4 PM CDT
SUNDAY FOR TXZ093-104.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 AM CDT
SUNDAY FOR TXZ091-092-100>103.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM CDT
SUNDAY FOR TXZ118-119.

&&

 /75
Hazardous weather outlook, Mar 20, 3:45 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CDT SAT MAR 20 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
445 AM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT MAINLY THE EASTERN AND
SOUTHERN PORTIONS OF NORTH TEXAS THROUGH THE MORNING. SEVERE
WEATHER IS NOT EXPECTED.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR AREAS NORTH OF A
GRAHAM TO FORT WORTH TO CANTON LINE. SNOW IS EXPECTED TO DEVELOP
LATER TODAY AND TONIGHT ACROSS THE NORTHERN PORTIONS OF NORTH
TEXAS. SNOWFALL AMOUNTS UP TO 3 INCHES CAN BE EXPECTED ALONG THE
RED RIVER WITH ISOLATED HEAVIER AMOUNTS. FARTHER SOUTH...AMOUNTS
OF 1 TO 2 INCHES CAN BE EXPECTED. IN ADDITION TO THE SNOW...STRONG
WINDS WILL LIKELY RESULT IN REDUCED VISIBILITIES IN BLOWING SNOW.

A WIND ADVISORY IS IN EFFECT FOR MUCH OF NORTH TEXAS THROUGH LATE
EVENING. NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS IN EXCESS OF
40 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF SNOW WILL LIKELY CONTINUE INTO SUNDAY MORNING ACROSS
NORTHEAST PORTIONS OF NORTH TEXAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Mar 19, 10:31 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 PM CDT FRI MAR 19 2010

TXZ115>122-129>135-141>148-156>162-174-175-201700-
STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-ROCKWALL-KAUFMAN-
VAN ZANDT-EASTLAND-ERATH-HOOD-SOMERVELL-JOHNSON-ELLIS-HENDERSON-
COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-FREESTONE-ANDERSON-
LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-LEON-MILAM-
ROBERTSON-
1131 PM CDT FRI MAR 19 2010

...A CHANCE OF SNOW AND FREEZING TEMPERATURES POSSIBLE THIS
WEEKEND...

A STRONG COLD FRONT WILL MOVE THROUGH NORTH TEXAS EARLY SATURDAY
WITH COLD CANADIAN AIR RETURNING TO THE REGION.  THERE WILL BE A
CHANCE OF SNOW GENERALLY ALONG AND NORTH OF THE I-20
CORRIDOR...BEGINNING SATURDAY AFTERNOON AND CONTINUING INTO THE
OVERNIGHT HOURS. AREAS NORTH OF A GRAHAM TO DENTON TO EMORY LINE
HAVE THE BEST CHANCE OF ACCUMULATING SNOWFALL...WHICH MAY REACH 1
TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE ON ELEVATED AND
GRASS SURFACES. ANY SNOWFALL SHOULD MELT OFF BY SUNDAY AFTERNOON
AS TEMPERATURES WARM INTO THE LOWER 40S.

NEAR FREEZING TEMPERATURES WILL ALSO RETURN TO AREAS NORTHWEST OF A
COMANCHE TO SHERMAN LINE DURING THE DAY SATURDAY.  BY SATURDAY NIGHT
TEMPERATURES WILL CONTINUE TO COOL TO NEAR FREEZING ACROSS THE
ENTIRE NORTH TEXAS AREA.  YET ANOTHER FREEZE WILL BE POSSIBLE MONDAY
MORNING. NORTH TEXAS RESIDENTS SHOULD TAKE APPROPRIATE ACTION TO
PROTECT SENSITIVE VEGETATION.

RESIDENTS OF NORTH TEXAS SHOULD MONITOR THE LATEST FORECASTS FROM
THE NATIONAL WEATHER SERVICE IN FORT WORTH FOR ANY CHANGES IN THIS
WINTER EVENT.

The radar

The Ft Hood radar (KGRK), 86 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lampasas

When
March 20, 4:22 AM CST
Where
Lampasas County, 1.17 mi SW of Lampasas
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
31.060, -98.196

A 60 foot tall oak tree was uprooted and crashed into a residence on 4th street in Lampasas. The house was significantly damaged. Also in Lampasas, the roof was blown off a portable building at the Lampasas Middle School.

Thunderstorm Wind, Lampasas

When
March 20, 4:25 AM CST
Where
Lampasas County, 2.19 mi ESE of Lampasas
Measured
65 kt (75 mph) estimated gust
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
31.062, -98.144

A building on Highway 190 E, east of Lampasas, was heavily damaged by high winds. The building suffered partial roof loss and partially collapsed walls. Seven units at a nearby storage facility were also damaged by 2x6 timbers and debris from the building. Timbers were also driven into a nearby double-wide mobile home, and a window was broken out at the residence. Some timbers were sticking up out of the ground around the residence. One 50-60' tall elm tree near the home was snapped in half and fell on a car. Only minor dents were sustained to the car. Also nearby, a fireworks stand was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221528, 221332.